June 2021 Cohen–Lenstra distributions via random matrices over complete discrete valuation rings with finite residue fields
Gilyoung Cheong, Yifeng Huang
Author Affiliations +
Illinois J. Math. 65(2): 385-415 (June 2021). DOI: 10.1215/00192082-8939615


Let (R,m) be a complete discrete valuation ring with the finite residue field Rm=Fq. Given a monic polynomial P(t)R[t] whose reduction modulo m gives an irreducible polynomial P(t)Fq[t], we initiate an investigation of the distribution of coker(P(A)), where AMatn(R) is randomly chosen with respect to the Haar probability measure on the additive group Matn(R) of n×n R-matrices. In particular, we provide a generalization of two results of Friedman and Washington about these random matrices. We use some concrete combinatorial connections between Matn(R) and Matn(Fq) to translate our problems about a Haar-random matrix in Matn(R) into problems about a random matrix in Matn(Fq) with respect to the uniform distribution. Our results over Fq are about the distribution of the P-part of a random matrix AMatn(Fq) with respect to the uniform distribution, and one of them generalizes a result of Fulman. We heuristically relate our results to a celebrated conjecture of Cohen and Lenstra, which predicts that given an odd prime p, any finite abelian p-group (i.e., Zp-module) H occurs as the p-part of the class group of a random imaginary quadratic field extension of Q with a probability inversely proportional to |AutZ(H)|. We review three different heuristics for the conjecture of Cohen and Lenstra, and they are all related to special cases of our main conjecture, which we prove as our main theorems.


Download Citation

Gilyoung Cheong. Yifeng Huang. "Cohen–Lenstra distributions via random matrices over complete discrete valuation rings with finite residue fields." Illinois J. Math. 65 (2) 385 - 415, June 2021. https://doi.org/10.1215/00192082-8939615


Received: 1 June 2020; Revised: 15 November 2020; Published: June 2021
First available in Project Euclid: 25 March 2021

Digital Object Identifier: 10.1215/00192082-8939615

Primary: 05E15
Secondary: 11C20

Rights: Copyright © 2021 by the University of Illinois at Urbana–Champaign


This article is only available to subscribers.
It is not available for individual sale.

Vol.65 • No. 2 • June 2021
Back to Top